What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Francisco Bay Area, CA wrote its last area forecast discussion before the first event at Mar 1, 4:01 PM PST, 1 hour 59 minutes earlier.
Area forecast discussion, Mar 1, 4:01 PM PST, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service San Francisco CA
401 PM PST Fri Mar 1 2024
...New AVIATION, MARINE...
.SYNOPSIS...
Issued at 125 PM PST Fri Mar 1 2024
Unsettled weather, with possible thunderstorms, will continue
throughout Saturday with increasing westerly winds. Conditions begin
to improve on Sunday. Colder overnight temperatures are expected
through Monday morning. Unsettled weather looks to return by early
to the middle of next week.
&&
.SHORT TERM...
(This evening through tonight)
Issued at 125 PM PST Fri Mar 1 2024
Today's afternoon temperatures will struggle to warm beyond the
upper 50s to lower 60s (40s in the peaks). Isolated to scattered
rain showers will continue into the afternoon with the potential for
thunderstorms increasing as we head into this evening. This is as a
cold front sweeps across the region.
Rain showers and isolated thunderstorms will continue into the night
with the focus shifting from the North Bay to the Central Coast as
the night wears on. Winds will be on the increase through the
afternoon and peak during the late night and early morning hours on
Saturday. Thus, a Wind Advisory remains in effect until 10 AM PST
Saturday for higher elevations across the region. Tonight, lows are
expected to cool into the mid 40s near the coast to upper 30s across
the North Bay.
&&
.LONG TERM...
(Saturday through Thursday)
Issued at 112 AM PST Fri Mar 1 2024
Saturday will feel like the Pacific Northwest. In addition to
periods of rain, it's going to start cold and won't warm up very
much. The official forecast for San Francisco has a low of 46F
with the high only reaching 53F. While that's nowhere near the
daily record (lowest max temp) of 45F set in 1896, it's 9 degrees
below normal and more in line with the average March high temp in
Seattle (54F). The majority of the rainfall looks to be in the
morning, with only scattered showers in the afternoon. Winds will
also be lighter than Friday, but there will still be a stiff
westerly breeze through the day, especially along the Central
Coast. The first real snow of the year is expected in the
mountains as the thickness finally drops low enough during the
tail end of the multiday rain event. There's some instability,
but the air mass will be drying out in the post-front environment.
The 06Z NAM point sounding for Santa Rosa valid at 10AM Saturday
brings the freezing level to 1465' with 142 J/kg of CAPE. The
problem is the precipitable water is only 0.38" at that time, and
continuing to decrease through the day. A few inches are expected
in the higher peaks of the Mayacamas and Santa Lucias, around an
inch in the Diablo Range, and a possible dusting in the Santa Cruz
Mountains. To be clear, the snow levels will remain above 2,000
ft and will not impact the main mountain passes.
The rain will really taper off Sunday, but the cold temperatures
will linger through the week. Monday morning looks to bring the
coldest temperatures with most areas dropping into the mid to
upper 30s before the sun comes up. The remainder of the week will
have lows in the upper 30s to mid 40s and highs in the upper 50s.
Some light rain is possible mid week. The uncertainty is much
higher than normal beyond Thursday with the global models all over
the place by next weekend.
&&
.AVIATION...
(00Z TAFS)
Issued at 400 PM PST Fri Mar 1 2024
Showers and isolated storms will continue to make their way across
the region through the TAF period. WInds will remain strong and
gusty through much of the night before easing slightly. Winds aloft
continue to be strong, leading to several areas with LLWS concerns.
Mid-level clouds will prevail through the TAF period with periods of
lower cigs accompanying moderate rain rates and reduced visibilities.
Vicinity of SFO...Strong southwest winds with gusts above 35 kts
last into early Saturday morning, before reducing to 25 kt gusts.
Showers and isolated storms continue through the TAF period, with
times of moderate rainfall and MVFR CIGs. Winds stay breezy until
Saturday night.
SFO Bridge Approach...Similar to SFO.
Monterey Bay Terminals...Breezy to gusty SW winds are expected
through the TAF period around the Monterey Bay. Winds aloft remain
strong, leading to LLWS concerns. Showers will cause reduced
visibility and will come with mid-level to MVFR CIGs. Rain continues
beyond the TAF period.&&
.MARINE...
(Tonight through next Thursday)
Issued at 400 PM PST Fri Mar 1 2024
Shower activity has picked up over the coastal waters with
lightning observed in the northern coastal waters. Thunderstorm
chances will increase through tomorrow morning with the highest
probabilities in the northern coastal waters (25 to 35 percent).
Near gale force south to southwest winds have developed across
the northern waters and will develop across the central and
southern waters by this evening. Near gale force winds, with the
occasional gale force gust possible, will continue through early
Saturday morning for most zones. Gale force wind warnings have
been issued for southern water zones 8 and 11 which will continue
until early Saturday morning. Conditions over the waters will be
hazardous to all boats. Winds ease to become fresh to strong
during the day on Saturday out of the west. Come the beginning of
the next work week, conditions begin to dry out and winds become
gentle to moderate out of the northwest. Rough to high northwest
swell enters the waters today and lasts through the weekend
before beginning to weaken by mid next week when a new northwest
swell train starts to arrive.
&&
.MTR WATCHES/WARNINGS/ADVISORIES...
CA...High Surf Advisory until 4 PM PST Saturday for CAZ006-505-509-
529-530.
Wind Advisory until 10 AM PST Saturday for CAZ006-502>505-509-
510-512-514-515-517-518.
PZ...Small Craft Advisory until 9 AM PST Saturday for SF Bay N of Bay
Bridge.
Gale Warning until 3 AM PST Saturday for Mry Bay.
Small Craft Advisory until 3 AM PST Sunday for Pigeon Pt to Pt
Pinos 0-10 nm-Pigeon Pt to Pt Pinos 10-60 NM-Pt Arena to Pt
Reyes 0-10 nm-Pt Arena to Pt Reyes 10-60 NM-Pt Reyes to
Pigeon Pt 0-10 nm.
Gale Warning until 9 AM PST Saturday for Pt Pinos to Pt Piedras
Blancas 0-10 nm.
&&
SHORT TERM...RGass
LONG TERM....Flynn
AVIATION...Murdock
MARINE...Kennedy
Visit us at www.weather.gov/sanfrancisco
Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/nwsbayarea
www.twitter.com/nwsbayarea
www.youtube.com/nwsbayareaIn the hours before
Special weather statement, Mar 1, 4:57 PM PST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service San Francisco CA
457 PM PST Fri Mar 1 2024
CAZ508-510-512-515-020115-
East Bay Interior Valleys CA-East Bay Hills CA-
Santa Cruz Mountains CA-San Francisco Bay Shoreline CA-
457 PM PST Fri Mar 1 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN ALAMEDA...EAST
CENTRAL SAN MATEO AND NORTHWESTERN SANTA CLARA COUNTIES THROUGH 515
PM PST...
At 457 PM PST, Doppler radar was tracking a strong thunderstorm over
Atherton, or near Menlo Park, moving northeast at 45 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Fremont, Hayward, Sunnyvale, Redwood City, Mountain View, Union City,
Palo Alto, Newark, Menlo Park, Foster City, Los Altos, San Carlos,
East Palo Alto, Belmont, San Lorenzo, Castro Valley, Los Altos Hills,
Atherton, Woodside, and Fairview.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in The San Francisco Bay Area.
&&
LAT...LON 3756 12225 3754 12220 3752 12221 3752 12220
3750 12216 3751 12214 3747 12212 3746 12205
3747 12203 3747 12205 3749 12205 3749 12204
3751 12208 3751 12211 3758 12215 3765 12216
3772 12209 3753 12185 3733 12218 3746 12234
TIME...MOT...LOC 0057Z 224DEG 38KT 3745 12220
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
MurdockSpecial weather statement, Mar 1, 5:00 PM PST, 1 hour before
Special Weather Statement
National Weather Service San Francisco CA
500 PM PST Fri Mar 1 2024
CAZ006-505-506-508>510-515-020115-
San Francisco CA-North Bay Interior Valleys CA-
East Bay Interior Valleys CA-East Bay Hills CA-
San Fransisco Peninsula Coast CA-San Francisco Bay Shoreline CA-
Coastal North Bay Including Point Reyes National Seashore CA-
500 PM PST Fri Mar 1 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN MARIN...
NORTHWESTERN ALAMEDA...NORTHWESTERN SAN MATEO...WEST CENTRAL CONTRA
COSTA AND SAN FRANCISCO COUNTIES THROUGH 515 PM PST...
At 459 PM PST, Doppler radar was tracking a strong thunderstorm over
San Francisco, moving northeast at 45 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
San Francisco, Oakland, Berkeley, Richmond, Daly City, Alameda, South
San Francisco, San Bruno, Pacifica, San Pablo, El Cerrito, Albany,
Orinda, Moraga, Piedmont, Emeryville, Tiburon, Sausalito, Kensington,
and Rollingwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in The San Francisco Bay Area.
&&
LAT...LON 3787 12247 3790 12247 3791 12239 3796 12242
3801 12237 3783 12212 3775 12225 3778 12233
3763 12245 3767 12250 3778 12252 3781 12248
3778 12234 3779 12234 3783 12242 3784 12230
3785 12230 3792 12236 3782 12253 3783 12254
TIME...MOT...LOC 0059Z 224DEG 38KT 3776 12245
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
MurdockSpecial weather statement, Mar 1, 5:29 PM PST, 31 minutes before
Special Weather Statement
National Weather Service San Francisco CA
529 PM PST Fri Mar 1 2024
CAZ508-509-512-513-020200-
San Fransisco Peninsula Coast CA-Santa Cruz Mountains CA-
Santa Clara Valley Including San Jose CA-
San Francisco Bay Shoreline CA-
529 PM PST Fri Mar 1 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN SANTA CRUZ...
SOUTHEASTERN SAN MATEO AND NORTHWESTERN SANTA CLARA COUNTIES THROUGH
600 PM PST...
At 528 PM PST, Doppler radar was tracking a strong thunderstorm 10
miles west of Boulder Creek, or 18 miles southwest of Saratoga,
moving northeast at 35 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
San Jose, Sunnyvale, Santa Clara, Redwood City, Mountain View, Palo
Alto, Cupertino, Campbell, Menlo Park, Saratoga, Los Gatos, Los
Altos, East Palo Alto, Los Altos Hills, Atherton, Woodside,
Fruitdale, Boulder Creek, North Fair Oaks, and Stanford.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3752 12219 3750 12216 3750 12214 3747 12212
3747 12210 3727 12187 3706 12225 3711 12230
3712 12234 3714 12234 3715 12236 3717 12236
3718 12240 3721 12241
TIME...MOT...LOC 0128Z 228DEG 30KT 3714 12231
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
Murdock